Our pick of the App Store crop
Illegal medicine websites closed
Millions of pounds of counterfeit and unlicensed medicines have been seized
More than 18,000 websites selling illegal medicines have been shut down during a global crackdown on illicit internet trade in pharmaceuticals.
Domain names for the websites have been taken down or the payment facilities have been removed, the Medicines and Healthcare products Regulatory Agency (MHRA) said.
In the UK, 384 domain names have been suspended and a further 120 are being shut down, a spokesman said.
During the worldwide crackdown, conducted by Interpol across 100 countries, more than £6.5 million-worth of counterfeit and unlicensed medicines were seized.
The operation, which ran from September 25 to October 2, resulted in 79 people being arrested - including two in the UK. More than £3.8 million of unlicensed medicines have been seized by the MHRA and the Border Force, a spokesman said.
MHRA acting head of enforcement Nimo Ahmed said: "This week we have recovered a range of medicines being supplied without prescriptions and stored in unacceptable conditions by people who are not qualified to dispense medicines.
"When you buy medicines from an unregulated source, you don't know what you're getting, where it came from or if it's safe to take. The dose could be too high or too low, or the ingredients could break down incorrectly in the body which makes the medicine ineffective.
"Illegal suppliers do not adhere to quality control or standards that are required in the licensed trade. If people could see the filthy conditions some of these medicines are being made, stored and transported in, they certainly wouldn't touch them."
Neal Patel, spokesman for the Royal Pharmaceutical Society, said: "It is hugely worrying that prescription medicines are available from illicit websites. This is a serious patient safety issue. Not only is supplying prescription-only medicines without a prescription illegal, it means that the user has no information about the ingredients, dosage instructions, or potential side-effects, so patients would not be receiving proper healthcare advice."